Thunderstorm Wind, Oldham
- When
- August 11, 2:20 PM EST
- Where
- Oldham County, Westport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -85.470
A few large trees were blown down in the town of Westport.
A weak shortwave moved across the Ohio Valley during the day on August 11. This wave steepened mid level lapse rates, helping to generate convection across central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A weak shortwave moved across the Ohio Valley during the day on August 11. This wave steepened mid level lapse rates, helping to generate convection across central Kentucky. A few of the stronger storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 11, 11:52 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1252 PM EDT WED AUG 11 2010
...UPDATED AVIATION DISCUSSION...
...FORECAST UPDATE...
UPDATED ZONES TO ADD AN EXCESSIVE HEAT WARNING FOR OUR COUNTIES
ALONG AND WEST OF INTERSTATE 65. HEAT INDICES HAVE REACHED 110
ALREADY AT THE LOUISVILLE AIRPORT...AND HAVE EXCEEDED 105 ACROSS
WEST CENTRAL KENTUCKY. SCATTERED STORMS NOW STARTING TO DEVELOP
ACROSS WEST CENTRAL KENTUCKY. EXPECT GREATER COVERAGE OF AFTERNOON
STORMS TODAY AS COMPARED TO YESTERDAY. SURFACE BASED LI'S OF AROUND
-8 COMBINED WITH VERY HIGH PRECIPITABLE WATER VALUES IN EXCESS OF 2
INCHES MAY LEAD TO LOCALLY EXCESSIVE RAINFALL RATES AND LOCALIZED
RUNOFF PROBLEMS.
.SHORT TERM (TODAY AND TONIGHT)...
MORE HEAT AND WIDELY SCATTERED STORMS TODAY.
THE STRONG UPPER RIDGE OVER THE TENNESSEE VALLEY WILL DE-AMPLIFY A
BIT TODAY AND BY TONIGHT BECOME MORE ELONGATED FROM BAJA CALIFORNIA
THROUGH THE OZARKS TO FLORIDA. A WEAK UPPER WAVE THAT SPARKED
THUNDERSTORMS OVER ILLINOIS EARLIER THIS EVENING WILL MOVE EAST
TODAY AND HELP TO GENERATE CONVECTION OVER INDIANA AND KENTUCKY. THE
BEST CHANCES FOR STORMS WILL BE OVER SOUTHERN INDIANA AND NORTHERN
KENTUCKY IN AREA OF GREATEST INSTABILITY...COOLEST MID LEVEL
TEMPERATURES (RELATIVELY SPEAKING) AND STEEPEST LAPSE RATES. THE
MOST ROBUST CELLS MAY PRODUCE SOME LOCALLY GUSTY WINDS. YESTERDAY WE
SAW RAINFALL RATES UP TO 2 INCHES PER HOUR...AND WITH SIMILAR
PRECIPITABLE WATER NUMBERS TODAY STORMS WILL AGAIN BE CAPABLE OF
LOCALLY TORRENTIAL DOWNPOURS.
HIGHS TODAY WILL BE SIMILAR TO YESTERDAY...PERHAPS A DEGREE COOLER
AS THE RIDGE SHIFTS SOUTH AND WE SEE A BIT MORE CLOUD COVER. HEAT
ADVISORY CRITERIA SHOULD BE MET THIS AFTERNOON...ESPECIALLY ALONG
AND WEST OF INTERSTATE 65.
ANY STORMS WILL DIE AWAY LATE THIS EVENING. IT WILL BE ANOTHER VERY
UNCOMFORTABLE NIGHT WITH LOWS IN THE 70S IN RURAL AREAS AND THE
LOWER 80S IN CENTRAL LOUISVILLE AND DOWNTOWN SECTIONS OF LEXINGTON
AND BOWLING GREEN.
.LONG TERM (MONDAY - SUNDAY)...
THE SHRT/WV TOPPLING THE CENTRAL CONUS RIDGE THIS MORNING WILL BE
THE CULPRIT FOR BRINGING US SCATTERED STORMS ON THURSDAY. HAVE
INCREASED POPS TO 40% FOR THURS AFTERNOON. AGAIN...SOUNDINGS REVEAL
A MOISTURE RICH ENVIRONMENT WITH A LIGHT WIND PROFILE CONDUCIVE FOR
HEAVY RAINERS AND POSSIBLY SOME GUSTY WINDS.
FOR FRIDAY AND FRIDAY NIGHT...WE/LL GET SOME UPPER LEVEL RIDGING IN
THE REGION REDUCING PRECIP CHANCES TO NONE OR ISOLATED. THESE
CONDITIONS LOOK TO CONTINUE FOR THE FIRST PART OF SATURDAY AS WELL
BEFORE A FRONTAL BOUNDARY APPROACHES FROM THE NW AND LEFT OVER GULF
MOISTURE FROM TD FIVE ENTER FROM THE SOUTH. WE/LL SEE INCREASING
CLOUDINESS THROUGHOUT THE DAY SATURDAY WITH THE BEST COVERAGE IN
STORMS (SCATTERED) OCCURRING LATE SATURDAY INTO SATURDAY NIGHT. THE
FROPA ITSELF WILL ACTUALLY OCCUR SOME TIME SUNDAY ALLOWING FOR
CONTINUED POPS ON SUNDAY.
AS FOR TEMPERATURES...THE HEAT WILL CONTINUE ITS STRONG HOLD OVER
THE REGION THROUGH SATURDAY. HIGH TEMPS IN THE MID TO UPPER 90S
WILL BE COMMON WITH HEAT INDICES IN THE 100 TO 110 RANGE. WE/LL
FINALLY GET A BREAK IN THE HEAT FOR SUNDAY WITH THE FROPA DROPPING
US BACK INTO THE UPPER 80S AND LOW 90S FOR HIGHS.
THE REST OF THE FORECAST REMAINS UNCHANGED. THE PREVIOUS DISCUSSION
IS AS FOLLOWS:
FOR MONDAY AND TUESDAY...THE UPPER TROUGH AXIS SHOULD BE CLOSE
ENOUGH THAT THE BEST RAIN CHANCES WILL BE SUPPRESSED TO OUR
SOUTHEAST. ADDED BONUS WILL BE TEMPERATURES CLOSER TO NORMAL GIVEN
THE LOWER THICKNESSES AND DRY AIR ACROSS OUR REGION.
&&
.AVIATION (18Z TAF ISSUANCE)...
SCATTERED THUNDERSTORMS WITH AROUND 30 TO 40% COVERAGE IS EXPECTED TO
DEVELOP RAPIDLY AFTER 18Z...AND CONTINUE THROUGH 00Z THURSDAY. THESE
STORMS WILL BE SOMEWHAT DISORGANIZED AND RANDOM...BUT MAY PRODUCE
GUSTY WINDS AND BRIEF MVFR VISIBILITIES AND CEILINGS AT ANY AIRPORT
TERMINALS SHOULD ONE MOVE OVERHEAD. WILL PLACE VCTS IN ALL TAFS
UNTIL 00Z. OUTSIDE OF ANY THUNDERSTORMS...EXPECT SCATTERED TOWERING
CUMULUS AND OCCASIONAL HIGH OVERCAST. THUNDERSTORM COVERAGE WILL
TEND TO DIMINISH AFTER 00Z...BUT ISOLATED SHOWERS CANNOT BE RULED
OUT THROUGH 04Z.
WINDS WILL STAY LIGHT FROM THE SOUTHWEST THIS AFTERNOON...AVERAGING
5 TO 7KT. AFTER NEARLY CALM WINDS OVERNIGHT...SOUTH WINDS AROUND 5
TO 10 MPH ARE EXPECTED THURSDAY AFTERNOON.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING
FOR KYZ023>030-061-062-070>072.
HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
KYZ031>043-045>049-053>057-063>067-073>078-081-082.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING
FOR INZ076>079-083-084-089>092.
&&
UPDATE.........JSD
SHORT TERM.....JSD
LONG TERM......13
AVIATION.......JSDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1207 PM EDT WED AUG 11 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121545- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1207 PM EDT WED AUG 11 2010 /1107 AM CDT WED AUG 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXCESSIVE HEAT WILL DEVELOP THIS AFTERNOON. WITH DEWPOINTS REMAINING IN THE LOWER TO MID 70S...HEAT INDICES WILL RANGE FROM NEAR 104 ACROSS THE BLUEGRASS TO AROUND 110 OR EVEN HIGHER ALONG AND WEST OF INTERSTATE 65. THUS AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT THROUGH THIS EVENING. SCATTERED STORMS WILL DEVELOP THIS AFTERNOON AND LAST INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF RAINFALL RATES UP TO 2 INCHES PER HOUR AND BRIEF GUSTY WINDS. ALL THUNDERSTORMS WILL GENERATE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HOT AND HUMID WEATHER WILL CONTINUE THURSDAY THROUGH SATURDAY WITH HEAT INDICES PEAKING AT 100 TO 107 EACH DAY. ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL PROVIDE BRIEF RELIEF EACH DAY FROM THE HEAT FOR THOSE LOCATIONS FORTUNATE ENOUGH TO RECEIVE A PASSING STORM. ANY STORM WILL PRODUCE LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. A COOL FRONT WILL MOVE THROUGH THE REGION SUNDAY...BRINGING SOME RELIEF FROM THE HIGH HEAT INDICES. SCATTERED STORMS ASSOCIATED WITH THIS FRONT WILL MOVE THROUGH THE REGION...THEN TEMPERATURES WILL BE CLOSER TO NORMAL WITH ONLY ISOLATED THUNDERSTORM CHAN .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN ANY HEAVY RAIN OR GUSTY WINDS WITH THUNDERSTORMS THIS AFTERNOON AND EVENING. JSD/AL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM EDT WED AUG 11 2010
KYZ028-029-111845-
BULLITT-HARDIN-
206 PM EDT WED AUG 11 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
STRONG WINDS...
AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ELIZABETHTOWN...AND MOVING EAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
105 AND 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3795 8594 3793 8566 3782 8569 3782 8575
3780 8575 3779 8574 3778 8574 3776 8570
3775 8571 3776 8596
TIME...MOT...LOC 1806Z 274DEG 16KT 3784 8582
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
213 PM EDT WED AUG 11 2010
KYZ028-111845-
HARDIN-
213 PM EDT WED AUG 11 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELIZABETHTOWN...AND MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3776 8596 3775 8571 3773 8569 3758 8585
3762 8601
TIME...MOT...LOC 1813Z 286DEG 31KT 3768 8586
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 PM EDT WED AUG 11 2010
KYZ061-071-111910-
BUTLER-WARREN-
137 PM CDT WED AUG 11 2010
AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORGANTOWN...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
WOODBURY...
RIVERSIDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3732 8680 3730 8647 3729 8646 3728 8646
3696 8662 3710 8683
TIME...MOT...LOC 1836Z 278DEG 15KT 3721 8670
DKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT WED AUG 11 2010
INZ079-111915-
JEFFERSON-
243 PM EDT WED AUG 11 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
STRONG WINDS...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF VERNON...AND MOVING EAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
LANCASTER...
WIRT...
BELLEVIEW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3871 8521 3872 8524 3874 8527 3873 8536
3878 8569 3882 8569 3883 8563 3886 8563
3886 8559 3889 8558 3889 8556 3892 8555
3893 8521
TIME...MOT...LOC 1843Z 275DEG 16KT 3887 8554
DKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT WED AUG 11 2010
KYZ028-053-111915-
HARDIN-LARUE-
248 PM EDT WED AUG 11 2010
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HODGENVILLE...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED
WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
HODGENVILLE...
BUFFALO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3745 8589 3767 8588 3763 8559 3762 8559
3762 8561 3760 8561 3757 8562 3756 8561
3756 8563 3754 8562 3747 8564 3742 8567
TIME...MOT...LOC 1848Z 275DEG 16KT 3757 8577
DKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED AUG 11 2010
KYZ031-032-111945-
OLDHAM-TRIMBLE-
310 PM EDT WED AUG 11 2010
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEDFORD...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED
WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
BEDFORD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3864 8523 3859 8521 3847 8536 3848 8550
3851 8547 3854 8543 3855 8542 3861 8544
3868 8544 3869 8545 3873 8538 3873 8532
TIME...MOT...LOC 1910Z 277DEG 14KT 3858 8536
DKThe Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few large trees were blown down in the town of Westport.
Trees and power lines were blown down in three areas around Campbellsville. One tree fell on a car on Dixie Ave.
A tree was blown down on Hwy. 100.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258434, 258435, 258436.